North Dakota, 2006

Damaging Wind in North Dakota, August 11, 2006

August 11, 2006 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 11, 1:35 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Aug 11, 1:35 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
235 PM CDT FRI AUG 11 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
FORECAST PROBLEM IN THE SHORT TERM WILL BE CONVECTION CHANCES AND
SEVERE POTENTIAL TONIGHT THROUGH SUNDAY.

THINGS ARE SHAPING UP FOR AN ACTIVE PATTERN OVER THE NEXT FEW DAYS
WITH A LINGERING SURFACE TROUGH AND SEVERAL IMPULSES MOVING THROUGH
A SOUTHWEST UPPER FLOW.

TONIGHT...SURFACE TROUGH CURRENTLY IN EASTERN MONTANA WILL MAKE ITS
WAY SLOWLY EAST. INCREASING SOUTHERLY WINDS OVER OUR CWA TODAY
SHOULD CONTINUE TO POOL LOW LEVEL MOISTURE AHEAD OF THE FRONT. AS
CONVECTION FIRES ALONG THE SURFACE TROUGH...WITH THE AID OF A
SHORTWAVE SHOWN MOVING INTO SOUTHEAST MONTANA ON LATEST WV
IMAGERY...IT WILL MOVE INTO A FAVORABLE ENVIRONMENT WITH 30-40 KNOTS
OF SHEAR AND DECENT LOW LEVEL MOISTURE. LOOK FOR ELEVATED
THUNDERSTORMS TO EVOLVE INTO A MCS THIS EVENING AND TRACK ACROSS THE
CWA. GREATEST THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS. VERY HIGH K INDICES ON THE 12Z MODEL RUNS WOULD INDICATE A
HEAVY RAIN THREAT AS WELL. WILL MENTION THESE IN ZONES. THINGS SHIFT
EAST ON SATURDAY...BUT EASTERN HALF OF THE CWA WILL REMAIN UNDER THE
THREAT OF SEVERE WEATHER. WILL MENTION SEVERE ON SATURDAY AS WELL.

SATURDAY NIGHT AND SUNDAY...THE MAIN UPPER TROUGH MOVES THROUGH THE
CWA. ALTHOUGH SEVERE THREAT WILL BE DIMINISHED...SHOWERS AND
THUNDERSTORMS WILL STILL BE SCATTERED ACROSS THE CWA. SYSTEM FINALLY
PUSHES EAST SUNDAY EVENING AND HIGH PRESSURE BUILDS OVER THE CWA FOR
THE REST OF THE SHORT TERM PERIOD.

EXCEPT FOR COOLING THINGS OFF ON SUNDAY...VERY FEW CHANGES TO
TEMPERATURES THROUGH THE PERIOD.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...
REALLY NO CHANGES IN THE EXTENDED. JUST TWEAKED TEMPS A FEW
DEGREES...MODIFIED WINDS TO HPC GUIDANCE SUGGESTING SLOWER EASTWARD
MOVEMENT OF MID WEEK SYSTEM...AND TWEAKED DEWPOINTS SOME.

MODELS STILL IN VERY GOOD AGREEMENT WITH DIGGING PACIFIC TROUGH
TUES INTO WED WITH BROAD RIDGING OVER CENTRAL US. PACIFIC TROUGH
STARTS TO MOVE EAST ON WEDNESDAY...BRINGING SOUTHWEST FLOW INTO THE
REGION. TUESDAY NIGHT INTO WEDNESDAY MORNING LOOKS LIKE ELEVATED
THUNDERSTORMS ARE STILL POSSIBLE WITH WARM AIR AND MOISTURE
ADVECTION AROUND 850 MB...BELOW STEEPINING MID LEVEL LAPSE RATES.
LEE SIDE LOW DEVELOPMENT STILL PROGGED IN EASTERN MONTANA WITH
EASTWARD MOVEMENT OF PACIFIC TROUGH. THIS LOW WILL PUSH EAST VERY
SLOWLY WED INTO FRI MORNING...AND BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION IN THAT TIME PERIOD. MODEL CONSISTENCY
LOOKS TO DEPART BY FRI INTO SAT WITH STRENGTH AND PLACEMENT OF
ALASKAN UPPER LEVEL LOW. GFS TRENDS TO A COOLER SOLUTION FOR NEXT
WEEKEND WITH ECMWF TENDING TOWARD AT LEAST CLIMATOLOGY.

TUESDAY LOOKS TO BE AT OR LITTLE ABOVE NORMAL WITH DAYTIME
HIGHS...WITH TEMPS IN THE 80S. WARMER TEMPS INTO THE 90S ARE
POSSIBLE ON WED INTO THURS. COLD FRONT WILL MOVE THROUGH THE REGION
FRIDAY AND TEMPS WILLS TREND BACK TO THE 80S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/JC
Hazardous weather outlook, Aug 11, 8:56 AM CST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
956 AM CDT FRI AUG 11 2006

NDZ001>004-009>012-017>021-031>033-040-041-043-044-121500-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-HETTINGER-BOWMAN-ADAMS-
956 AM CDT FRI AUG 11 2006 /856 AM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND WIND GUSTS GREATER THAN 60
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE NORTH CENTRAL
THIS EVENING.

A COLD FRONT WILL MOVE EAST OUT OF MONTANA...TRIGGERING
THUNDERSTORM DEVELOPMENT IN WESTERN NORTH DAKOTA THIS AFTERNOON.
THE THUNDERSTORMS WILL ORGANIZE INTO A COMPLEX AND PUSH NORTHEAST
ACROSS CENTRAL PORTIONS OF THE STATE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

NDZ005-013-022-023-025-034>037-042-045>048-050-051-121500-
ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
956 AM CDT FRI AUG 11 2006 /856 AM MDT FRI AUG 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND WIND GUSTS GREATER THAN 60
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE NORTH CENTRAL
THIS EVENING.

A COLD FRONT WILL MOVE EAST OUT OF MONTANA...TRIGGERING
THUNDERSTORM DEVELOPMENT IN WESTERN NORTH DAKOTA THIS AFTERNOON.
THE THUNDERSTORMS WILL ORGANIZE INTO A COMPLEX AND PUSH NORTHEAST
ACROSS CENTRAL PORTIONS OF THE STATE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON EAST OF A
LINE FROM ROLLA TO HETTINGER. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS.

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THE STATE
TOMORROW. THE FRONT WILL IGNITE THUNDERSTORMS BY THE
AFTERNOON...WHICH WILL PUSH EAST ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TOMORROW AFTERNOON.

JC

In the hours before

Local storm report, Aug 11, 5:47 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             6 N BELFIELD            46.97N 103.19W
08/11/2006  E0.88 INCH       STARK              ND   TRAINED SPOTTER

            NICKEL SIZE HAIL LASTED FROM 639 TO 643 PM CDT.

&&

CLH/CJS
Local storm report, Aug 11, 6:29 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             ARNEGARD                47.81N 103.44W
08/11/2006  E0.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL BEGAN AT 720 PM CDT AND WAS
            ONGOING AT THE TIME OF THE REPORT.

&&

CLH/CJS
Local storm report, Aug 11, 7:08 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             GRASSY BUTTE            47.40N 103.25W
08/11/2006  E0.88 INCH       MCKENZIE           ND   CO-OP OBSERVER

            NICKEL SIZE HAIL WAS OCCURING AT APPROXIMATELY 655 PM
            CDT.

&&

CLH/CJS
Local storm report, Aug 11, 7:24 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             2 ESE AMBROSE           48.94N 103.44W
08/11/2006  E1.75 INCH       DIVIDE             ND   TRAINED SPOTTER

            HAIL TO GOLF BALL SIZE LASTED FROM 805 PM TO 815 PM CDT.

&&

CLH/CJS
Local storm report, Aug 11, 7:52 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             6 NE GRASSY BUTTE       47.46N 103.16W
08/11/2006  E1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

            VERY HEAVY RAIN ALONG WITH QUARTER SIZE HAIL.

&&

CLH/CJS
Local storm report, Aug 11, 7:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM CDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     3 NNW STANLEY           48.36N 102.41W
08/11/2006  E60 MPH          MOUNTRAIL          ND   TRAINED SPOTTER

            60 MPH WIND GUST.

&&

CLH/CJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mountrail

When
August 11, 8:12 PM CST to 8:24 PM CST
Where
Mountrail County, 3 mi NNW of Stanley
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
COOP STATION
Coordinates
48.350, -102.417

Carport damaged. Also, debris struck a nearby building and damaged the upper part near the roof. Vehicle damage reported as well. The peak severe wind gust episode at 822 PM CST appeared to be caused by the thunderstorm collapsing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528365.